That’s true for both stimulant and non-stimulant medications.
Side effects can be mild or significant.
ADHD medication can be an effective way to reduce
symptoms of ADHD
(also known as ADD) in kids. But it can sometimes cause side effects. That’s true for both stimulant and non-stimulant medications.
Side effects like an upset stomach or headaches often go away after a child’s body has a few days to get used to the medication. But other common side effects, like decreased appetite, might not go away. There’s also a range in how kids experience side effects, from mild to significant. They can occur while the medication is working, or after it’s worn off.
There are a number of non-stimulant medications. These include Strattera, Tenex, Intuniv, and Kapvay. Non-stimulants are often used when kids don’t respond to stimulants or experience side effects from them.
Non-stimulant medications can have side effects, too. These include:
It’s important to report side effects to the person who prescribed the medication. The prescriber may want to make changes to your child’s medication, dose, or timing. There are also things you can try at home to reduce side effects.
Eating issues: Stimulant medications can cause eating problems when the medicine is active in a child’s system. Extended-release versions of stimulant medications peak about four hours after they’re taken. So if kids take the medication right after breakfast, they may not be hungry at lunchtime. That’s why it’s important to make sure kids eat breakfast first, and to encourage them to eat whenever they feel hungry.
Their appetite will likely return later in the day as the medication wears off. So in the evenings they may be extra hungry. Keeping healthy snacks around can help kids get enough nutrition throughout the day.
Nausea and headaches: These side effects tend to go away within a few weeks of starting medication. You may be able to minimize them in the meantime by having your child take the medication with food.
Let the doctor or prescriber know about any side effects you see. That includes changes in your child’s mood or personality. Tell the doctor if your child seems much more anxious, irritable, or unhappy for long periods. It’s important to describe when this happens and how intense it is.